Iowa, 2023

Hail in Iowa, September 23, 2023

September 23, 2023 · NWS FSD · 1 event in 1 county or zone

As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed midday in northwest Iowa with just enough instability around 1000 J/kg MLCAPE to support large hail with early stage updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a strong mid-level jet streak pushed northeast ahead of an upper-level low pressure area in southwest South Dakota, isolated thunderstorms developed midday in northwest Iowa with just enough instability around 1000 J/kg MLCAPE to support large hail with early stage updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 23, 11:21 AM CST, 9 minutes earlier.

Area forecast discussion, Sep 23, 11:21 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1221 PM CDT Sat Sep 23 2023

.UPDATE...
Issued at 1033 AM CDT Sat Sep 23 2023

Watching a couple of areas of convection this morning, one north
of I-90 from Mitchell to Huron (non-severe) and a line near Sioux
City, stretching south toward Omaha. Focus has been on the
southern line, which occasionally has been producing severe wind
gusts and some hail (dime to nickel sized) across NE. However, as
this line has moved into our area, stable low level have
prohibited any severe weather from occurring.

Now beginning to see what may be the second area to watch through
the afternoon, with storms now forming behind the line on the
NE/IA border. This is developing under the cirrus shield. We're
also seeing more robust cumulus development above the clearing stratus
west of the cirrus shield, indicating that this area is
destabilizing and will need to be watched.

&&

.SHORT TERM...(Today and Tonight)
Issued at 237 AM CDT Sat Sep 23 2023

KEY MESSAGES:

1. A band of showers and thunderstorms will move through this
morning into the afternoon. Isolated severe storms will be possible.
With the amount of shear expected, if some unexpected deeper
instability can develop a few supercells will be possible.
Confidence low on this occurring. Any outdoor activities should have
a backup plan and monitor for potential severe weather as conditions
could change quickly today.

2. Scattered showers and isolated thunderstorms will linger into
tonight and Sunday. The better chances will be near and north of I-
90.

Latest water vapor imagery showing a strong jet maximum moving into
the panhandle of NE. Showers and thunderstorms should expand ahead
of this upper level energy. The latest RAP analysis shows some
strong mid level convergence and advection around 700 mb developing
across western and central SD. The 850 mb and lower moisture and
instability is lagging a bit and at 6z was just lifting north
towards I-80 in central NE. Once these elevated storms move farther
east towards sunrise the low to mid level instability will be
closing in on the Missouri River and storms should strengthen a bit.
Latest model soundings for the morning indicate tremendous hear
profiles supporting all types of severe weather, however with the
lagging instability the coverage of stronger storms will likely
be pretty limited. For now the better chances should be this
morning near the Missouri River and if any heating can develop
ahead of the incoming wave much of northwest IA and southern parts
of southwest MN could see severe storms from late morning into
the afternoon. Because shear is expected to be fairly strong today
if instability can increase enough and a surface based storm can
develop an isolated tornado would be possible. Confidence on this
occurring are low, but with the amount of shear expected hail up
to 2" would be possible along with wind gusts to 70 mph if
instability can deepen enough.

The system wraps up tonight scattered showers and storms will remain
possible, mainly north of I-90 and east of the Buffalo Ridge. Severe
weather is unlikely with this activity as CAPE values generally
remain under 1000 J/kg.

.LONG TERM...(Sunday through Friday)
Issued at 237 AM CDT Sat Sep 23 2023

Sunday will and Sunday night see isolated to scattered showers and
storms with the better chances north of I-90. Temperatures will
remain mild with highs in the 70s and lows in the 50s.

Monday through Friday should see upper level ridging take over as a
west coast trough develops. The upper level low pressure that
brought the weekend precipitation will weaken and diminish with just
a small threat for showers in southwest MN on Monday. Tuesday
through Friday should be dry with a warming trend as temperatures
rebound back to above normal. Thursday night into next weekend this
west coast trough may drift onto the Plains and bring another shot
of precipitation. Definitely far enough out that this precipitation
chance will remain small, however temperatures appear to remain
above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1212 PM CDT Sat Sep 23 2023

Wide variety of conditions through the period. Showers and
thunderstorms prevail this afternoon and evening, with lingering
showers into the day Sunday north of I-90. There will be breaks in
both the clouds and precipitation, but timing is a bit uncertain
with convection. MVFR/IFR conditions (possibly lower) with
heavier rainfall and stratus. Conditions will be slow to improve
through period, improving most quickly near/along Hwy 20.

Variable wind direction with multiple boundaries and storms. May
see some gusts 40 knots or more with the stronger storms. Toward
Sunday afternoon, direction should become more westerly with gusts
around 20-25 knots.

Main threats with thunderstorms today are lightning and locally
heavy rainfall. Strong to severe storms are possible into the
evening (through 24.00z); greatest hazards with these storms would
be damaging winds and large hail.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...SG
SHORT TERM...08
LONG TERM...08
AVIATION...SG
Hazardous weather outlook, Sep 23, 2:44 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Sat Sep 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-240845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
344 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A band of showers and thunderstorms will move through the area
this morning with an isolated severe storm possible. The main
threats would be half dollar hail and wind gusts to 60 mph, with
the higher threat south of Interstate 90 and especially closer to
the Missouri River into parts of northwest Iowa. The afternoon
and early evening severe weather threat is lower confidence as the
activity this morning will partially determine coverage and
strength of any storms. If everything can come together, parts of
northeast Nebraska, far southeast South Dakota, northwest Iowa and
parts of southwest Minnesota could see a few storms capable of
golf ball sized hail, wind gusts to 70 mph and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

SDZ038-039-050-052>054-057>060-063>065-068-240845-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
344 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage this morning
and continue through early afternoon. An isolated severe storm
will be possible with the main threats half dollar hail and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
September 23, 11:30 AM CST to 11:33 AM CST
Where
Woodbury County, 3.16 mi SSE of Sioux City
Measured
1.25 in hail
Reported by
Public
Coordinates
42.460, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140980.